October 19, 2012
The Centers for Disease Control and Prevention (CDC) reports 20 deaths and 257 people infected in 16 states from the recent meningitis outbreak caused by a contaminated steroid Methylprednisolone. The drug, also known as Medrol or DepoMedrol, is injected by a trained practitioner using strict sterile conditions in the treatment of chronic and acute back and leg pain.
There has been a growing concern as to how the outbreak could affect the local community. CDC and state health departments estimate that approximately 14,000 patients may have received injections with the contaminated medication and nearly 97% of these patients have been contacted for further follow-up.
David Dornhoffer,CRNA, is one of the professionals at South Central Kansas Medical Center trained in administering similar steroid injections through the hospital.
"The steroid Methylprednisolone has not been used in this institution for pain blocks for almost 4 years now. We use a different steroid that works just as well, and no issues, recalls or problems have been identified with this steroid," Dornhoffer said.
Contaminated batches of the drug have all been found to be linked to one Massachusetts pharmacy, the New England Compounding Center (NECC). NECC shipped more than 17,000 vials since May 21, 2012 which have led to infections in some of the people that received it.
"SCKMC does not obtain any of the medications we use in the pain management program from this particular company. Therefore, all of our patients receiving pain blocks can rest assured that they have not received this drug within the last 4 years and will not receive this particular drug in the foreseeable future," Dornhoffer said.
The Food and Drug administration list the signs and symptoms of meningitis to include fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status.
John Jernigan, MD, MS, Clinical Team Lead of the Multistate Meningitis Outbreak and Director of the Office of Health Associated Infections Prevention Research and Evaluation, Division of Healthcare Quality Promotion, US Centers for Disease Control and Prevention gave the following advice.
"Patients who are concerned about whether they were exposed to a potentially contaminated product should contact the physician who performed their injection," Jernigan said.
Photo: David Dornhoffer, Certified Registered Nurse Anesthetist for SCKMC, administers a steroid injection through the hospital's pain management clinic.
|6401 Patterson Parkway. P.O. Box 1107 Arkansas City, KS. 67005 (620) 442 - 2500|